Volume 3, Issue 38
October 7, 2010
Why men with prostate problems and hair loss may grow breasts
Researchers recently found a disturbing connection between prostate problems, hair loss, and men with breasts. While some men may have these problems due to hormonal changes, there's another cause. And it's one you can completely control.
Let's face it. Men don't want to grow breasts. Even talking about it is uncomfortable. So if there's a way to prevent it, most men would jump at the chance. Well, researchers recently found that a particular drug used to treat prostate problems and hair loss significantly increases your risk of gynecomastia (male breasts).
The drug is finasteride. You may have heard of its brand names — Propecia and Proscar.
The Hidden Reason Why Your Body Is Falling Apart
It can cause everything from fatigue to memory problems to age spots – yet doctors rarely check for it. Here’s how to rebuild your body and get rid of your health problems.
Click Here To Learn More
Proscar is the drug doctors prescribe for prostate symptoms. So it's common for older men to take it. The dose for Proscar is usually around 5 mg per day. Propecia is the same drug. Its makers market it to younger men who are developing male pattern baldness. The dosage of Propecia is lower — 1 mg per day.
Gynecomastia is a relatively rare complication of this drug. And in past reports has been seen only with the higher 5 mg dose used in Proscar. In men taking Proscar the chance of developing gynecomastia is about one in fifty. Not bad odds unless you are the one in fifty. However in a recent article, doctors reported two cases of gynecomastia in men taking the smaller 1 mg dose.
Case 1 was a 19-year-old man affected by male pattern hair loss. He was taking 1 mg of Propecia and developed gynecomastia at the seventh month. The doctor immediately stopped the treatment. Four months later the gynecomastia completely disappeared. Two months later, the patient restarted the finasteride regimen, 1 mg every other day, with no relapse of gynecomastia.
Case 2 was a 43-year-old man with male pattern hair loss. This man developed gynecomastia along with breast pain only 20 days after he started finasteride (1 mg daily). He also noticed a decrease in libido during treatment with finasteride, which is a much more common effect. Again, the doctor stopped the treatment, and three months later the pain decreased. But the gynecomastia persisted, and never resolved.
Finasteride works by lowering the production of the male hormone dihydrotestosterone.ÿ Dihydrotestosterone is a form of testosterone that is three times more potent than testosterone itself. By reducing dihydrotestosterone, some men are going to experience the effects of having a testosterone deficiency syndrome. That's why there's an 8% incidence of impotence and a 6% incidence of decreased libido in men taking the higher dose used in Proscar.
This study shows us what we should already expect: Even with lower doses there are going to be some men who already have marginal levels of dihydrotestosterone who are going to have serious problems with finasteride. So be careful with this drug.
Certainly for swollen prostates, I have never found the need to use it. There are much better choices. In particular, I like the Advanced Prostate Formula available from Advanced Bionutritionals. Although some cases may need additional remedies, most men will see a resolution to their prostate problem after they use this product for only three months.
Finding your Real Cures,
Frank Shallenberger, MD
REF: Mansouri P, Farshi S, Safar F. Finasteride-induced gynecomastia. Indian J Dermatol Venereol Leprol. 2009 May-Jun;75(3):309-10.
Copyright 2010 Soundview Publishing, LLC
If someone forwarded you this email, and you'd like to receive your own Real Cures Alert, please sign up on our website: www.secondopinionnewsletter.com
We have a strict anti-spam policy. We know how important your privacy is to you. That's why we do not share your email address with anyone.
To contact us:
PO Box 8051
Norcross, GA 30091-8051
Real Cures Health Alert is a complimentary e-mail service from Real Cures Newsletter written by Dr. Frank Shallenberger.
To unsubscribe from future mailings, please follow this link to manage your email preferences.